Michigan, 2013Winter Weather in Michigan, December 28 to 29, 2013
December 28 to 29, 2013 · NWS MQT · 3 events in 3 counties and zones
Much colder air in the wake of an Arctic cold front produced moderate snow and blowing snow over portions of northwest and north central Upper Michigan from the 28th into the 29th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Much colder air in the wake of an Arctic cold front produced moderate snow and blowing snow over portions of northwest and north central Upper Michigan from the 28th into the 29th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 28, 12:54 PM EST, 1 hour 6 minutes earlier.
Area forecast discussion, Dec 28, 12:54 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1254 PM EST SAT DEC 28 2013
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 509 AM EST SAT DEC 28 2013
LATEST SATELLITE IMAGERY SHOWS SHORT WAVE OVER THE NORTHERN ROCKIES
THIS MORNING MAKING GOOD PROGRESS IN NEARLY E/W UPPER LEVEL FLOW.
SFC ANALYSIS SHOWS TROUGH/FRONTAL BOUNDARY EXTENDING ACROSS UPPER
MICHIGAN WITH W TO NW WINDS OVER THE REGION. CLOUD COVER ALONG WITH
WEAK WARM AIR ADVECTION CONTINUES OVER THE AREA AND IS HOLDING
TEMPERATURES UP AT THIS TIME.
THE SHORT WAVE AND ASSOCIATED SFC LOW MOVES CLOSER TO THE REGION
TODAY WINDS TO BECOME SOUTHERLY...INCREASING CONVERGENCE ALONG THE
BOUNDARY EXTENDING ACROSS THE REGION. SHALLOW MOISTURE POOLING ALONG
THIS FEATURE WILL RESULT IN PATCHY FREEZING DRIZZLE AND POSSIBLY
LIGHT SNOW IN THE COLDER AIR ALONG AND NORTH OF THE BOUNDARY. THESE
SOUTHERLY WINDS WILL HELP HOLD TEMPERATURES UP ABOVE SEASONAL
AVERAGES ONCE AGAIN...AND WITH A WARMER START TO THE MORNING HAVE
RAISED HIGHS SLIGHTLY FOR MOST AREAS.
.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 509 AM EST SAT DEC 28 2013
SAT NIGHT...UPPER LEVEL DIV WITH THE RIGHT ENTRANCE OF THE 130KT
250-300 MB JET THROUGH NRN ONTARIO/WRN QUEBEC AND ASSOCIATED
800-600 MB FGEN WILL RESULT IN STRONG ENOUGH UPWARD MOTION TO
SUPPORT A BAND OF SNOW FROM NRN MN THROUGH NRN UPPER MI.
HOWEVER...PRIOR TO THE ARRIVAL OF THE DEEPER MOISTURE AND COLD AIR
FROM THE NORTH...00Z/06Z NAM FCST SOUNDINGS SUGGEST WITH ONLY
SHALLOW MOISTURE LACKING ICE NUCLEI PRESENT...SOME PATCHY FREEZING
DRIZZLE MAY PERSIST THROUGH AT LEAST 03Z. CONSENSUS QPF AMOUNTS OF
0.10-0.15 WITH SLR VALUES IN THE 10/1 TO 15/1 RANGE WOULD GIVE
SYNOPTIC SNOW AMOUNTS OF 1 TO 2 INCHES...GREATEST NORTH. IN
ADDITION...CYCLONIC NE TO NNE FLOW INTO NRN UPPER MI WILL ALSO BRING
ADDITIONAL LAKE ENHANCED SNOW AMOUNTS. SINCE SLR VALUES ONLY CLIMB
NEAR 20/1 LATE SAT NIGHT WITH THE ARRIVAL OF THE COLDER
AIR...ADDITIONAL ENHANCEMENT AMOUNTS IN THE 1 TO 4 INCH RANGE WOULD
KEEP OVERALL TOTAL GENERALLY IN THE ADVISORY RANGE OF 3 TO 6 INCHES.
IN ADDITION...NRLY WINDS GUSTING TO 25 TO 35 MPH IN OPEN AREAS NEAR
THE LAKE SHORES WILL PRODUCE BLOWING AND DRIFTING SNOW.
SUN...LAKE ENHANCED SNOW WILL TRANSITION TO PURE LES SUN MORNING
AS THE DEEPER MOISTURE AND MID LVL QVECT CONV DEPARTS TO THE EAST.
850 MB TEMPS DROPPING INTO THE -19C TO -22C RANGE BY 18Z AS 850-700
MB MOISTURE STILL LINGERS OVER AREA WILL FAVOR CONTINUED MODERATE TO
HEAVY LES...ESPECIALLY FOR LOCATIONS FAVORED BY NRLY UPSLOPE FLOW.
EXPECT LES RATES TO GRADUALLY DIMINISH IN THE AFTERNOON AS WINDS
BACK AND INVERSION HEIGHTS DROP TO AROUND 5K FT. EXPECT THE GREATEST
TOTAL ACCUMULATIONS FROM IRONWOOD THROUGH THE PORCUPINE MOUNTAINS TO
ROCKLAND IN THE WEST AND FROM HERMAN THROUGH THE HURON MOUNTAINS TO
NEGAUNEE OVER THE NORTH CENTRAL. AS THE WINDS BACK TO THE NNW THE
STRONGER LOW LEVEL CONV AND HEAVIER LES WILL SHIFT TOWARD WRN ALGER
COUNTY IN THE AFTERNOON.
SUN NIGHT...ENHANCED LOW-LEVEL CONVERGENCE FROM DEVELOPING LAND
BREEZES WILL FAVOR ALGER COUNTY INTO NRN SHCOOLCRAFT AND LUCE COUNTIES.
LES ADVISORIES WILL THEN LIKELY BE NEEDED FOR THAT PORTION OF THE NE
CWA WITH ADDITIONAL ACCUMULATIONS IN THE 2 TO 6 INCH RANGE.
OTHERWISE...THE VERY DRY COLD ARCTIC AIRMASS WITH THE SHORTER FETCH
INTO NW UPPER MI WILL BE LESS FAVORABLE FOR SIGNFICANT LES. SINCE
ONLY 1 TO 3 INCHES OF ADDITIONAL SNOWFALL IS EXPECTED...THE LES ADVY
WAS NOT EXTENDED THROUGH THIS PERIOD.
MON-WED...AS THE POLAR VORTEX GRADUALLY SHIFTS FROM HUDSON BAY TO
NRN QUEBEC...VERY COLD ARCTIC AIR WILL DOMINATE THE WRN GREAT LAKES.
WITH 850 MB TEMPS DROPPING INTO THE -23C TO -28C RANGE...LES WILL
PERSIST FOR LOCATIONS FAVORED BY NW TO W FLOW. AS TO BE EXPECTED
MODELS STILL SHOWING DIFFERENCES WITH TIMING OF SHORTWAVES MOVING
THROUGH THE REGION WITH THE ASSOCIATED WIND SHIFTS. THERE MAY BE
PERIODS WHERE THE WINDS ARE LIGHT ENOUGH FOR LAKE INDUCED TROUGHING
TO DOMINATE THE LOW LEVEL FLOW. THERE MAY ALSO BE PERIOD WHEN
CONVERGENT WRLY FLOW DEVELOPS OVER THE WEST WHICH MAY BRING A PERIOD
OF HEAVIER LES INTO THE KEWEENAW. THE COLD AIRMASS WILL ALSO FAVOR
SMALL SNOWFLAKES THAT WILL LIMIT OVERALL ACCUMULATIONS BUT STILL
LEAD TO LOW VISIBILITIES. OUTSIDE OF THE LES...SEVERE WIND CHILLS AT
TIMES ASE VALUES DROP INTO THE -20 TO -35 RANGE.
MODELS SHOW SIGNS OF TRENDING TOWARD LESS AMPLIFIED PATTERN BY THE
END OF THE WEEK WITH WAA DEVELOPING. SFC HIGH PRESSURE OVER THE
REGION SHOULD ENSURE MOSTLY DRY CONDITIONS ON THURSDAY...EXCEPT FOR
SOME LINGERING LES CLOSE TO LAKE SUPERIOR AS WINDS BECOME LIGHT WITH
THE ARCTIC HIGH OVER THE REGION. BOTH THE ECMWF AND GFS DEVELOP AREA
OF LIGHT SNOW IN AREA OF WAA/ISENTROPIC ASCENT AHEAD OF A SHRTWV MOVING
TOWARD NW ONTARIO THAT MAY SPREAD INTO UPPPER MI FRI OR FRI NIGHT.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1254 PM EST SAT DEC 28 2013
A COLD FRONT THAT HAS STALLED OVER SOUTHERN LAKE SUPERIOR HAS
ALLOWED WARM MOIST AIR TO SURGE NORTHEAST AND LEAD TO LOW END MVFR
AND HIGH END IFR CONDITIONS AT ALL THREE TAF SITES THIS AFTERNOON.
EXPECT THIS TO CONTINUE THROUGH MUCH OF THE AFTERNOON...BUT THERE
ARE A COUPLE CONCERNS. FIRST...BELIEVE THERE IS SOME -DZ/FZDZ IN
THE KEWEENAW SO HAVE CONTINUED SLIGHTLY LOWER VISIBILITIES AND
-FZDZ IN THE TAF. WILL NEED TO MONITOR LOWER CEILINGS WITH THE
EASTERLY FLOW DEVELOPING OFF LAKE SUPERIOR. AT KSAW...A POCKET OF
DRIER AIR DEVELOPED NEAR LAKE MICHIGAN AND SURGED NORTH.
UNFORTUNATELY...WITH HIGH CLOUDS STREAMING IN AHEAD OF THE NEXT
DISTURBANCE...CAN/T GET A GOOD HANDLE ON THE WESTWARD EXTENT OF
THOSE BREAKS. LOW LEVEL SOUTHWESTERLY WINDS AND LOW CLOUDS AT KIMT
WOULD LEAD TO BELIEVE THE LOW CLOUDS WILL HOLD FOR MUCH OF THE
AFTERNOON.
HEADING INTO THIS EVENING...A LOW IN CENTRAL MINNESOTA WILL SHIFT
EAST ACROSS WISCONSIN TONIGHT AND DRAG AN AREA OF SNOW SOUTHEAST
FROM SOUTHERN MANITOBA AND ACROSS THE AREA. THIS SNOW...COMBINED
WITH LAKE ENHANCEMENT AND GUSTY NORTHEST TO NORTHERLY WINDS WILL
LEAD TO VISIBILITIES FALLING BELOW ALTERNATE LANDING MINS. WOULDN/T
BE SURPRISED IF THERE WERE A FEW PERIODS OF AIRFIELD LANDING MINS
AT KCMX WITH THE STRONGER WINDS AND BETTER SYNOPTIC SNOW. THIS SNOW
WILL TRANSITION TO LAKE EFFECT ON SUNDAY MORNING AS THE LOW
DEPARTS. WOULD EXPECT VISIBILITIES TO COME UP SOME...BUT WITH FINER
FLAKES EXPECTED...HAVE LEFT AT LOW END MVFR OR IFR VALUES.
&&
.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 509 AM EST SAT DEC 28 2013
WINDS TO STAY LIGHT UNTIL SFC LOW BRINGS TIGHTENING PRESSURE
GRADIENT TO WESTERN LAKE SUPERIOR THIS AFTERNOON. BY LATE
AFTERNOON...WILL SEE FREQUENT GALE FORCE GUSTS OVER WESTERN LAKE
SUPERIOR WITH NE GALES EXPECTED BY THE EVENING. AS THE SFC LOW
PASSES TO THE SE OF THE AREA OVERNIGHT...NORTH WINDS TO GRADUALLY
RELAX. MUCH COLDER AIR ARRIVING TONIGHT WILL PRODUCE HEAVY FREEZING
SPRAY AS WELL. WINDS GO BELOW 25 KNOTS SUNDAY AFTERNOON AND BELOW 20
KNOTS BY MONDAY AFTERNOON. WINDS REMAIN BELOW 20 KNOTS THROUGH THE
REMAINDER OF THE FORECAST.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
LAKE EFFECT SNOW ADVISORY FROM 10 PM THIS EVENING TO 7 PM EST
SUNDAY FOR MIZ004-005-084.
LAKE EFFECT SNOW ADVISORY FROM 7 PM EST /6 PM CST/ THIS EVENING
TO 7 PM EST /6 PM CST/ SUNDAY FOR MIZ001>003-009.
LAKE EFFECT SNOW ADVISORY FROM 1 AM SUNDAY TO 7 AM EST MONDAY
FOR MIZ006.
LAKE SUPERIOR...
HEAVY FREEZING SPRAY WARNING FROM 1 AM SUNDAY TO 7 AM EST MONDAY
FOR LSZ248>251-265-267.
HEAVY FREEZING SPRAY WARNING FROM 1 AM SUNDAY TO 7 PM EST MONDAY
FOR LSZ266.
GALE WARNING FROM 5 PM EST /4 PM CST/ THIS AFTERNOON TO 7 AM EST
/6 AM CST/ SUNDAY FOR LSZ162-263>266.
HEAVY FREEZING SPRAY WARNING FROM 7 PM EST /6 PM CST/ THIS
EVENING TO 1 AM EST /MIDNIGHT CST/ MONDAY FOR LSZ162-263-
264.
HEAVY FREEZING SPRAY WARNING FROM 7 PM EST /6 PM CST/ THIS
EVENING TO 7 PM EST /6 PM CST/ SUNDAY FOR LSZ240>247.
GALE WARNING FROM 6 PM EST /5 PM CST/ THIS EVENING TO 5 AM EST
/4 AM CST/ SUNDAY FOR LSZ241.
GALE WARNING FROM 7 PM EST /6 PM CST/ THIS EVENING TO 5 AM EST
/4 AM CST/ SUNDAY FOR LSZ240.
LAKE MICHIGAN...
NONE.
&&
SHORT TERM...RJT
LONG TERM...JLB
AVIATION...SRF
MARINE...RJTHazardous weather outlook, Dec 28, 5:45 AM EST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
545 AM EST SAT DEC 28 2013
MIZ001>007-009-084-085-291200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
545 AM EST SAT DEC 28 2013 /445 AM CST SAT DEC 28 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
MODERATE TO LOCALLY HEAVY SNOW IS POSSIBLE MAINLY LATE THIS EVENING
AND OVERNIGHT AS A LOW PRESSURE SYSTEM AND ARCTIC COLD FRONT MOVES
THROUGH THE AREA. SEE THE LATEST WINTER WEATHER MESSAGE FOR FURTHER
DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MODERATE TO POSSIBLY HEAVY LAKE EFFECT SNOW WILL CONTINUE SUNDAY.
SEE THE LATEST WINTER WEATHER MESSAGE FOR FURTHER DETAILS.
ARCTIC AIR WILL THEN SETTLE OVER THE AREA LATE THIS WEEKEND THROUGH
NEXT WEEK...LEADING TO PERSISTENT LAKE EFFECT SNOW SHOWERS AND LIGHT
TO MODERATE SNOW ACCUMULATIONS DAILY FOR LOCATIONS FAVORED BY
NORTHWEST TO WEST WINDS. THE VERY COLD AIR SETTLING OVER THE AREA
WILL ALSO RESULT IN SNOW SHOWERS THAT ARE VERY EFFECTIVE AT REDUCING
VISIBILITY. AS A RESULT...THERE MAY BE LENGTHY PERIODS OF VERY POOR
VISIBILITY OR WHITEOUT CONDITIONS DURING THE FIRST HALF OF NEXT WEEK.
WIND CHILL VALUES BETWEEN 15 BELOW AND 35 BELOW WILL OCCUR AT TIMES
LATE SUNDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SNOWFALL TO THE
NATIONAL WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT
SNOW REPORTS TO OUR OFFICE ON OUR WEBSITE...FACEBOOK PAGE...OR ON
TWITTER.
MIZ010>014-291200-
IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
545 AM EST SAT DEC 28 2013 /445 AM CST SAT DEC 28 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW ACCUMULATIONS OF AN INCH OR LESS ARE EXPECTED TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WIND CHILL VALUES BETWEEN 15 BELOW AND 35 BELOW WILL OCCUR AT TIMES
LATE SUNDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SNOWFALL TO THE
NATIONAL WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT
SNOW REPORTS TO OUR OFFICE ON OUR WEBSITE...FACEBOOK PAGE...OR ON
TWITTER.
LSZ162-240>251-263>267-291200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
545 AM EST SAT DEC 28 2013 /445 AM CST SAT DEC 28 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
NORTHEAST TO NORTH GALES ARE EXPECTED TONIGHT OVER WEST AND CENTRAL
LAKE SUPERIOR. HEAVY FREEZING SPRAY WILL ALSO DEVELOP OVER LAKE
SUPERIOR TONIGHT. SEE THE LATEST MARINE FORECAST AND MARINE WEATHER
MESSAGE FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NORTHEAST TO NORTH GALES ARE EXPECTED OVER WEST AND CENTRAL LAKE
SUPERIOR SUNDAY MORNING. HEAVY FREEZING SPRAY IS EXPECTED OVER PORTIONS OF
LAKE SUPERIOR SUNDAY THROUGH WEDNESDAY. SEE THE LATEST MARINE
FORECAST AND MARINE WEATHER MESSAGE FOR MORE DETAILS.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-291200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
545 AM EST SAT DEC 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
JLB
Winter Weather, Keweenaw
- When
- December 28, 2:00 PM EST to December 29, 8:00 AM EST
- Where
- Keweenaw forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
The observer in Mohawk measured 3.3 inches of lake effect snow in the 12-hour period ending on the morning of the 29th. Six hours of light freezing rain accumulated up to an eighth of inch before the snow started on the 28th.
Winter Weather, Northern Houghton
- When
- December 28, 8:00 PM EST to December 29, 2:00 PM EST
- Where
- Northern Houghton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
The spotter near Houghton measured five inches of lake effect snow in approximately 18 hours.
Winter Weather, Alger
- When
- December 29, 8:00 AM EST to 2:30 PM EST
- Where
- Alger forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
A widespread one to two inches of lake effect snow occurred in approximately a six-hour period. North winds gusting over 30 mph at times caused considerable blowing and drifting of the fine snowflakes causing whiteout conditions at times. The Alger County Sheriff's Office reported several accidents on Highway M-28 just west of Munising due to whiteout conditions.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Minnesota, December 28 to 29, 201324 events
- Blizzard in North Dakota, December 28, 201318 events
- Extreme Cold in North Dakota, December 28 to 29, 201318 events
- Heavy Snow and High Wind in Montana, December 28 to 31, 201370 kt wind · 17 events
- Extreme Cold in Minnesota, December 28 to 29, 201317 events
- Extreme Cold in North Dakota, December 28 to 29, 201316 events
- Blizzard in North Dakota, December 28, 201315 events
- High Wind in South Dakota, December 28, 201361 kt wind · 14 events
- Extreme Cold in South Dakota, December 28 to 29, 201310 events
- Blizzard in Minnesota, December 28, 20138 events
- Cold in Minnesota, December 28 to 30, 20138 events
- Blizzard in Minnesota, December 28, 20135 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 486908, 486909, 487825.